Wyoming, 2019High Wind in Wyoming, December 31, 2019
December 31, 2019 · NWS RIW · 1 event in 1 county or zone
Southwest flow increased ahead of a storm moving into western Wyoming and brought high winds to the Green and Rattllesnake Range. Unlike most events, the strong winds mixed down to the lower elevations, including along Highway 287.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southwest flow increased ahead of a storm moving into western Wyoming and brought high winds to the Green and Rattllesnake Range. Unlike most events, the strong winds mixed down to the lower elevations, including along Highway 287. A maximum wind gust of 74 mph was recorded at Jeffrey City.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 31, 3:43 AM MST, 2 hours 17 minutes earlier.
Area forecast discussion, Dec 31, 3:43 AM MST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
343 AM MST Tue Dec 31 2019
.SHORT TERM...(Today through Wednesday)
Issued at 217 AM MST Tue Dec 31 2019
Today will continue the trend of cold and dry weather. This
afternoon will see strong winds across the Wind Corridor from the
Green Mountains to southern Johnson County. In Natrona County winds
could gust as high as 40 mph. Winds will also begin to increase near
the Cody/Clark area and the Upper Wind River Basin this afternoon
and continue into Wednesday morning, to start the new year. Wind
gusts of 50 to 60 mph could occur in the predawn hours Wednesday
morning near Clark. The increase in winds to these wind prone
locations will be due to the nose of the Polar Front Jet beginning
to enter over northwest/western portions of the state
tonight/Wednesday morning.
The jet will also bring Pacific moisture to western portions. Snow
chances will begin to increase Tuesday evening, with snow becoming
likely just in time to ring in the new year. We have upgraded all
watches to warnings in the Teton, Gros Ventre, Salt, and Wyoming
Ranges as well as the Star and Jackson Valleys. Snow totals in the
Absarokas and in Yellowstone NP remained lower so we went with and
advisory for those areas. We also extended all highlights into
Thursday morning.
.LONG TERM...(Wednesday night through Monday)
Issued at 217 AM MST Tue Dec 31 2019
The H5 trough will be passing across the region Wednesday night
into Thursday, with dominant northwest flow continuing across the
state into the upcoming weekend. This upper flow will continue to
provide favorable conditions for light snowfall for far NW WY
Wednesday night through the rest of the week. A clipper system
will race across the Northern Plains Thursday, which will switch
surface winds back from the west and northwest. Gradient noted
between here and the passing system is strong enough to bring
gusty winds to most areas during the day Thursday, blowing around
any remaining accumulated snowfall. Winds swap right back around
from the southwest Friday and Saturday, which will erode some of
the valley cold pools, bringing temperatures into the 30s for most
areas, well above normal. During the day Saturday, the midlevel
flow switches more from due west, as the ridge axis moves to the
east of WY. Embedded in this flow is another fast-moving wave,
which will provide one more chance for snows for the NW mountains
on Sunday, and will allow surface winds to relax some.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 217 AM MST Tue Dec 31 2019
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
VFR conditions will occur at the terminal sites through the period.
Windy conditions at KCPR airport will occur for most of the period.
The wind will increase at the KCOD airport after 18Z with higher
wind speeds after 02Z.
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals
Patchy fog will occur in southwest WY until 17Z with IFR conditions,
but not expecting fog at the terminal sites. Otherwise, VFR
conditions will prevail at the terminal sites through 00Z. Isolated
snow showers will develop in NW WY after 18Z. After 00Z, snow will
gradually increase in the western WY mountains with MVFR to IFR
conditions developing. KJAC airport will see MVFR conditions after
02Z with snow developing toward 06Z. Expect frequent mountain
obscuration after 03Z.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued AT 217 AM MST Tue Dec 31 2019
Cold and dry conditions, with light winds across most of the area
today. Southwest winds with gusts of 30 to 40 mph will occur this
afternoon across the Wind Corridor from the Green Mountains
through southern Johnson County, continuing tonight into
Wednesday. These winds will spread into Sweetwater County
Wednesday afternoon. Strong winds will also occur in the Absaroka
Mountains and Cody Foothills late Tonight into Wednesday with
gusts as high as 65 mph in the mountains and 55 mph in the
foothills. The next weather system arrives late tonight in the
northwest, spreading south across areas west of the Divide through
the day Wednesday.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 11 PM this evening to 5 AM MST
Thursday for WYZ001-002-025.
Winter Storm Warning from 11 PM this evening to 5 AM MST
Thursday for WYZ012-013-023-024.
&&
SHORT TERM...Hulme
LONG TERM...Straub
AVIATION...AR/Hulme
FIRE WEATHER...Hulme
Hazardous weather outlook, Dec 31, 4:37 AM MST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
437 AM MST Tue Dec 31 2019
WYZ001>020-022>030-011145-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
437 AM MST Tue Dec 31 2019
...Winter Storm Warnings and Winter Weather Advisories in Effect
from 11 PM Tuesday to 5 AM Thursday for the Western Mountains and
Valleys...
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Today and Tonight.
Gusty winds are expected to increase in the wind
corridor from Rock Springs to Casper. Winds will reach 30 to 40
mph during the afternoon and overnight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
New Year's Day...Snow will become widespread across the northwest
mountains and valleys early with light snow spreading into
southwest and northern Wyoming later in the day.
Strong winds are expected in the Cody Foothills with gusts as high
as 55 mph and in the Wind Corridor from Rock Springs to Casper
with gusts as high as 45 mph.
Thursday through Saturday...Snow will continue in the west and
southwest with increasingly gusty winds. The strongest wind will
be Friday afternoon in the mountains and foothills as well as the
wind corridor from Rock Springs to Casper.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encourage to report snowfall totals, high
wind gusts, and hazardous weather impacts.
In the hours before
Special weather statement, Dec 31, 2:31 AM MST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Riverton WY
231 AM MST Tue Dec 31 2019
WYZ003-010100-
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
231 AM MST Tue Dec 31 2019
...Strong Gusty Winds Tuesday Night...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...West to southwest winds 30 to 40 mph with gusts up to 55
mph.
* WHERE...The Cody/Clark area.
* WHEN...Tuesday night into Wednesday.
* ADDITIONAL DETAILS...Travel could be difficult over Highway 120,
especially for high profile vehicles. Strong cross winds will
enhance the blowover risk for lightweight and high profile
vehicles, including camping trailers. Gusts up to 60 also
possible near Clark.
Special weather statement, Dec 31, 4:18 AM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Riverton WY
418 AM MST Tue Dec 31 2019
WYZ028>030-311600-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Rock Springs, Green River, and Wamsutter
418 AM MST Tue Dec 31 2019
...Fog occurring across Sweetwater County this morning...
Patchy areas of fog have developed in the lower elevations west
of the Continental Divide and will persist through mid-morning.
* WHAT...Patchy fog with visibility less than one-half mile at
times.
* WHERE...Portions of Sweetwater County along Interstate 80 and
Highway 191.
* WHEN...Through mid-morning Tuesday.
* ADDITIONAL DETAILS...Motorists on Interstate 80 and U.S. Highway
191 should be prepared for sudden reductions in visibility.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If driving, slow down, use your low-beam headlights, and leave
plenty of distance ahead of you.
High Wind, Green Mountains & Rattlesnake Range
- When
- December 31, 6:00 AM MST to 11:50 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
High winds occurred in some areas in the Green Mountains and Rattlesnake Range. The maximum wind gust was 74 mph at Jeffrey City.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Washington, December 31, 201917 events
- Heavy Snow in Idaho, December 31, 201914 events
- Winter Weather in Indiana, December 31, 201910 events
- Winter Weather in Michigan, December 31, 20195 events
- High Wind in Montana, December 31, 201970 kt wind · 5 events
- Heavy Snow in Maine, December 31, 20194 events
- High Wind in Wyoming, December 31, 201957 kt wind · 4 events
- Dense Fog in California, December 31, 20193 events
- Blizzard in Alaska, December 31, 20193 events
- High Wind in California, December 31, 201957 kt wind · 2 events
- Lake-Effect Snow in New York, December 31, 20192 events
- High Surf in California, December 31, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868609.